Infliximab-induced demyelination causes visual disturbance mistaken for recurrence of HLA-B27-related uveitis

Ocul Immunol Inflamm. 2010 Dec;18(6):482-4. doi: 10.3109/09273948.2010.496914. Epub 2010 Aug 25.

Abstract

Purpose: To report a patient treated with infliximab for ankylosing spondylitis and HLA-B27 uveitis presenting with a scotoma in his left good eye due to infliximab-induced occipital demyelination mistaken for a uveitis recurrence.

Design: Case report.

Methods: Review of clinical features, visual field, and investigational procedures.

Results: Loss of visual function could not be explained by mere ophthalmic examination. Magnetic resonance imaging showed several demyelinating lesions, explaining the patient's symptoms and signs. Infiliximab was discontinued and the scotoma disappeared.

Conclusion: This is the first report of infliximab-induced demyelination producing ocular symptoms and signs in a patient treated for uveitis.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Angiography
  • Antibodies, Monoclonal / adverse effects*
  • Coloring Agents
  • Demyelinating Diseases / chemically induced*
  • Demyelinating Diseases / diagnosis
  • Diagnostic Errors
  • Fluorescein Angiography
  • HLA-B27 Antigen / immunology*
  • Humans
  • Indocyanine Green
  • Infliximab
  • Magnetic Resonance Imaging
  • Male
  • Occipital Lobe* / pathology
  • Recurrence
  • Scotoma / diagnosis
  • Scotoma / physiopathology
  • Spondylitis, Ankylosing / drug therapy*
  • Tumor Necrosis Factor-alpha / antagonists & inhibitors
  • Uveitis / diagnosis
  • Uveitis / drug therapy*
  • Uveitis / immunology*
  • Vision Disorders / chemically induced*
  • Vision Disorders / physiopathology
  • Visual Fields

Substances

  • Antibodies, Monoclonal
  • Coloring Agents
  • HLA-B27 Antigen
  • Tumor Necrosis Factor-alpha
  • Infliximab
  • Indocyanine Green